Alert archive / Georgia / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Atlanta, GA

August 3, 2010Gwinnett County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 3, 2010, 7:58 AM EDT for Gwinnett County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2010, 7:58 AM EDT (11:58 UTC)
Expired
Aug 3, 2010, 11:28 AM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 94 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 12.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2922 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WGUS52 KFFC 031158
FFWFFC
GAC135-031800-
/O.NEW.KFFC.FF.W.0014.100803T1158Z-100803T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
758 AM EDT TUE AUG 3 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GWINNETT COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 200 PM EDT TUESDAY

* AT 752 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
  RADAR INDICATED RAINFALL AMOUNTS OF 2 TO 4 INCHES HAS FALLEN
  OVER THE AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUWANEE...
  SUGAR HILL...REST HAVEN AND BUFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3413 8392 3401 8386 3400 8386 3398 8384
      3393 8382 3380 8410 3412 8411 3414 8409
      3414 8396

$$
2 follow-up statements
059 
WGUS72 KFFC 031421
FFSFFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1021 AM EDT TUE AUG 3 2010

GAC135-031800-
/O.CON.KFFC.FF.W.0014.000000T0000Z-100803T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GWINNETT GA-
1021 AM EDT TUE AUG 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
EASTERN GWINNETT COUNTY...

AT 1010 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE HEAVY RAIN HAD MOVED EAST OF THE WARNED AREA INTO BARROW COUNTY. 
RAINFALL AMOUNTS OF 2 TO 4 INCHES OCCURRED EARLIER IN GWINNETT COUNTY
IN AN AREA FROM SUWANEE TO HOG MOUNTAIN TO LAWRENCEVILLE. THE 
HEAVIEST RAIN HAD BEEN LOCATED NEAR THE SPRINGBROOK PUBLIC GOLF 
COURSE AND SURROUNDING NEIGHBORHOODS. EMA OFFICIALS ARE SURVEYING 
THE AREA AT THIS TIME. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SUWANEE...SUGAR HILL...REST HAVEN AND BUFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RAPID RISE OF HIGH WATER WAS MOVING DOWN THE SUWANEE CREEK THIS 
MORNING. HOWEVER...THE CREEK IS EXPECTED TO CREST JUST BELOW BANKFULL
BY EARLY AFTERNOON. THE FLASH FLOOD WARNING MAY BE CANCELLED EARLY 
IF THE EMA OFFICIALS DO NOT CONFIRM ANY SIGNIFICANT FLOODING.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3413 8392 3401 8386 3400 8386 3398 8384
      3393 8382 3380 8410 3412 8411 3414 8409
      3414 8396

$$

16
797 
WGUS72 KFFC 031528
FFSFFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 AM EDT TUE AUG 3 2010

GAC135-031555-
/O.CAN.KFFC.FF.W.0014.000000T0000Z-100803T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GWINNETT GA-
1128 AM EDT TUE AUG 3 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN GWINNETT
COUNTY...

GWINNETT COUNTY EMA OFFICIALS HAVE SURVEYED WHERE THE HEAVY RAIN 
FELL IN THE PREVIOUSLY WARNED AREA...AND HAVE DETERMINED THERE IS NO 
SIGNIFICANT FLOODING OCCURRING. THEREFORE...THE FLASH FLOOD WARNING 
IS BEING CANCELLED. 

THE THUNDERSTORMS THAT PRODUCED 2 TO 4 INCHES OF RAIN IN GWINNETT 
COUNTY JUST NORTH OF LAWRENCEVILLE EARLIER THIS MORNING HAVE MOVE 
EAST INTO BARROW...CLARKE AND OCONEE COUNTIES.  RAINFALL AMOUNTS OF 
1 TO 3 INCHES HAVE OCCURRED SO FAR FROM WINDER TO ATHENS TO 
WATKINSVILLE AS THE STORMS MOVE TO THE SOUTHEAST AT 5 MPH.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3413 8392 3401 8386 3400 8386 3398 8384
      3393 8382 3380 8410 3412 8411 3414 8409
      3414 8396

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:45 AM EDT, 13 minutes earlier.

Area forecast discussion, Aug 3, 7:45 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 AM EDT TUE AUG 3 2010

.SHORT TERM /TODAY THROUGH THURSDAY/...
WEAK SURFACE WEDGE OVER THE AREA DID A NUMBER ON TEMPS MONDAY AND
BIGGEST QUESTION TODAY IS...WILL WEDGE BREAK/ERODE ENOUGH TO ALLOW
(FORECAST TEMPS)/HEAT INDICES TO REACH ADVISORY/WARNING CRITERIA??
AT THIS POINT...INDICATIONS ARE THAT IT SHOULD...AND WILL CONTINUE
LAYOUT OF CURRENT HEAT ADVISORY/WARNING AREA. HOWEVER DAY SHIFT
WILL NEED TO KEEP A CLOSE WATCH AND AMEND IF WEDGE HOLDS LONGER
THAN EXPECTED. OTHERWISE...MODELS MAINTAIN STRONG UPPER RIDGE OVER
OUR AREA THROUGH THE PERIOD...KEEPING CONVECTION SOMEWHAT LIMITED.
HOWEVER...WITH WEAK BOUNDARIES ACROSS THE AREA...STRONG HEATING
AND INDICATIONS OF SOME WEAK UPPER SUPPORT AS IMPULSES MOVE
THROUGH NORTHWEST UPPER FLOW...WILL NEED TO KEEP SLIGHT CHANCE
POPS GOING FOR MOST LOCATIONS MAINLY DURING THE AFTERNOONS AND
EVENINGS. MAY BE GETTING INTO BETTER CHANCES OF PRECIP THURSDAY
WITH MODELS SHOWING THE RIDGE BEGINNING TO WEAKEN A BIT AS AN
UPPER TROF DEEPENS OVER THE GREAT LAKES REGION. AS STATED
EARLIER... TEMPS WILL BE A CHALLENGE TODAY AND PLAN TO LEAN TOWARD
NAM/MET NUMBERS. FOR THE REST OF THE PERIOD WILL USE A MAV/MET
BLEND. WITH THAT BEING SAID...MAY NEED TO EXTEND ADVISORY INTO
THURSDAY WITH MOS HOLDING HIGHS IN THE MID AND UPPER 90S MOST
PLACES. WILL LET ANOTHER RUN OF MODELS CONFIRM THAT POSSIBILITY.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXTENDED PROGS SHOW THE UPPER RIDGE CONTINUING TO WEAKEN OVER OUR
AREA INTO SATURDAY...AS THE UPPER TROUGH DEEPENS OVER THE EASTERN
U.S. MEANWHILE...A COLD FRONT MOVES OUT OF THE TN VALLEY REGION
FRIDAY AND INTO NORTH GEORGIA SATURDAY...REACHING CENTRAL SECTIONS
OF THE STATE BY SUNDAY. THIS SHOULD LEAD TO BETTER CHANCE OF
PRECIP INTO THE WEEKEND AND WILL CONTINUE CHANCE POPS FOR MUCH OF
THE AREA DURING THIS PERIOD. MODELS SHOW THE BOUNDARY PUSHING
INTO SOUTH GEORGIA ON MONDAY...SO WILL DROPS POPS BACK INTO SLIGHT
CHANCE RANGE.

49

&&

.AVIATION...
12Z TAF DISCUSSION...
STILL MOSTLY MVFR CIGS AROUND THE AREA THIS MORNING FOR THE NORTHERN
5 TAFS...BUT ISOLATED PATCHES OF IFR SHOWING UP. WILL KEEP CIGS MVFR
THROUGH 15Z NORTH...SKC FOR THE MOST PART AT CSG AND MCN. EASTERLY
TO SOUTHEASTERLY WINDS THIS MORNING WILL SWITCH TO SOUTHWEST THIS
AFTERNOON...18-19Z. CONTINUED TREND OF CB IN THE CLOUD GROUP...WITH
CONVECTION DISSIPATING AFTER SUNSET. SOME HINTS OF LIGHT MVFR FOG
WEDNESDAY MORNING...FOR NOW HAVE JUST INCLUDED IT AT AHN/MCN.

//ATL...CONFIDENCE...
MEDIUM TO HIGH FOR WIND SPEED/DIRECTION...MEDIUM FOR TIMING OF WIND
SHIFT.
HIGH FOR CONTINUATION OF MVFR CIGS (SCT TO BKN)...MEDIUM TO LOW ON
POSSIBILITY OF IFR DEVELOPING.
HIGH FOR OCCURRENCE OF ISOLATED CONVECTION...MEDIUM TO LOW FOR
TIMING AND EXACT LOCATION.

TDP

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  74  97  74  98 /  20  20  20  20  30
ATLANTA         89  76  96  78  95 /  20  20  20  20  30
BLAIRSVILLE     83  70  90  71  91 /  20  20  20  20  30
CARTERSVILLE    93  73  97  75  96 /  20  20  20  20  30
COLUMBUS        97  78  98  78  96 /  20  20  20  20  30
GAINESVILLE     89  75  95  76  95 /  20  20  20  20  30
MACON           95  74  97  75  97 /  20  20  20  20  30
ROME            95  74  98  75  97 /  20  20  20  20  30
PEACHTREE CITY  92  72  95  73  95 /  20  20  20  20  30
VIDALIA         95  75  96  76  96 /  20  20  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT WEDNESDAY FOR THE
FOLLOWING ZONES: BLECKLEY...CRISP...DODGE...DOOLY...EMANUEL...
JOHNSON...LAURENS...MONTGOMERY...PULASKI...STEWART...SUMTER...
TELFAIR...TOOMBS...TREUTLEN...WEBSTER...WHEELER...WILCOX.

HEAT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR THE FOLLOWING ZONES:
CHATTAHOOCHEE...HARRIS...HOUSTON...MACON...MARION...MUSCOGEE...
PEACH...SCHLEY...TALBOT...TAYLOR.

HEAT ADVISORY FROM 8 AM TO 8 PM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: BANKS...BARROW...CHEROKEE...CLAYTON...COBB...DAWSON...
DEKALB...DOUGLAS...FAYETTE...FORSYTH...GWINNETT...HALL...HENRY...
JACKSON...MADISON...NEWTON...NORTH FULTON...PICKENS...ROCKDALE...
SOUTH FULTON...WALTON.

HEAT ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT WEDNESDAY FOR
THE FOLLOWING ZONES: BALDWIN...BARTOW...BIBB...BUTTS...CARROLL...
CATOOSA...CHATTOOGA...CLARKE...COWETA...CRAWFORD...DADE...
FLOYD...GLASCOCK...GORDON...GREENE...HANCOCK...HARALSON...
HEARD...JASPER...JEFFERSON...JONES...LAMAR...MERIWETHER...
MONROE...MORGAN...MURRAY...OCONEE...OGLETHORPE...PAULDING...
PIKE...POLK...PUTNAM...SPALDING...TALIAFERRO...TROUP...TWIGGS...
UPSON...WALKER...WARREN...WASHINGTON...WHITFIELD...WILKES...
WILKINSON.

&&

49/TDP
Hazardous weather outlook, Aug 3, 5:49 AM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 AM EDT TUE AUG 3 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
549 AM EDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE AREA FOR THE NEXT FEW
DAYS. INTERMITTENT WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE AREA...ENHANCING THE CHANCE OF THUNDERSTORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP
WILL BE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN.
GUSTY WINDS CAN BE EXPECTED AS WELL.

.OTHER HAZARDS...
HEAT INDICES OF 110 AND GREATER ARE EXPECTED ACROSS PORTIONS OF
CENTRAL GEORGIA THIS AFTERNOON...WITH HEAT INDICES OF 105 AND
GREATER EXPECTED ACROSS THE REST OF CENTRAL GEORGIA AND PORTIONS
OF NORTH GEORGIA.

.DISCUSSION...
CAPES WILL INCREASE THIS AFTERNOON TO OVER 1500 AS TEMPERATURES
CLIMB. SIGNIFICANT MOISTURE REMAINS IN PLACE ACROSS THE AREA...
WHICH WILL HELP TO DESTABILIZE THE ATMOSPHERE. SOME STORMS MAY
BECOME STRONG THIS AFTERNOON WITH EXCESSIVE LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
DANGEROUSLY HOT AND HUMID CONDITIONS WILL PERSIST THROUGH
WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 3, 6:01 AM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EDT TUE AUG 3 2010

GAZ014-022-023-034-031045-
601 AM EDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN NORTHERN
GWINNETT...FORSYTH...WESTERN HALL AND SOUTHEAST DAWSON COUNTIES
UNTIL 645 AM EDT...

AT 550 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SHOWER PRODUCING HEAVY RAIN OVER LAKE LANIER ISLANDS. THE
SHOWER WAS DRIFT NORTHEAST AT ABOUT 5 MPH.

RAINFALL AMOUNTS AROUND AN INCH CAN BE EXPECTED ACROSS NORTHERN
GWINNETT...FORSYTH...WESTERN HALL AND SOUTHEAST DAWSON
COUNTIES...INCLUDING AREAS AROUND BUFORD DAM-LAKE LANIER
PARKS...SUGAR HILL...REST HAVEN...BUFORD...AQUALAND PARK...LAKE
LANIER ISLANDS...FLOWERY BRANCH AND CUMMING. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Aug 3, 7:16 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
716 AM EDT TUE AUG 3 2010

GAZ023-025-034-035-031200-
716 AM EDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN BARROW...
GWINNETT...JACKSON AND HALL COUNTIES UNTIL 800 AM EDT...

AT 712 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SHOWER OVER HOG MOUNTAIN...MOVING NORTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN ONE...AND ONE AND ONE HALF INCHES CAN BE
EXPECTED ACROSS BARROW...GWINNETT...JACKSON AND HALL COUNTIES
...INCLUDING AREAS AROUND AUBURN...HARBIN...HOG MOUNTAIN
...SUWANEE...SUGAR HILL...FLOWERY BRANCH AND CHATEAU ELAN. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:51 PM EDTSevere Thunderstorm WarningFFCMontgomery, Telfair, Toombs, Wheeler24 min

Nearby

Flash Flood Warnings in Georgia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.